Ohio, 2011

Tornado and Flash Flooding in Ohio, February 28, 2011

February 28, 2011 · NWS ILN · 31 events in 19 counties and zones

A line of severe storms moved through during the morning hours of February 28th. The main threats were damaging winds and flash flooding, however one tornado also occurred with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$818,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of severe storms moved through during the morning hours of February 28th. The main threats were damaging winds and flash flooding, however one tornado also occurred with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 9:22 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Feb 27, 9:22 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
922 PM EST SUN FEB 27 2011

.SYNOPSIS...
LOW PRESSURE WILL TRAVEL THROUGH INDIANA TONIGHT THEN THROUGH OHIO
ON MONDAY. THE LOW WILL CARRY COPIOUS MOISTURE...AND THE POTENTIAL
FOR SEVERE WEATHER. HIGH PRESSURE AND DRY AIR WILL MOVE IN ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE DEVIL IS STILL IN THE DETAILS AT THIS JUNCTURE IN TERMS OF SVR
WX POTENTIAL OVERNIGHT INTO MONDAY MORNING. STRONG...MOIST ASCENT
WILL CONTINUE OVERNIGHT AS FIRST SFC LOW RIPPLES BY JUST TO OUR NW
AND ALLOWS A COLD FRONT TO SAG SE INTO THE REGION. THIS SHOULD
RESULT IN WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS. JUICY
AIRMASS FOR LATE FEBRUARY WILL BRING THE POTENTIAL FOR LOCALLY
HEAVY RAIN. HENCE...FLOOD WATCH WILL CONTINUE. MUCH FOCUS FOR SVR
POTENTIAL HAS BEEN ON WHAT A SECONDARY SFC LOW WILL DO AS IS
PIVOTS NE ALONG THE FRONTAL BOUNDARY FROM MISSOURI TO THE OHIO
VALLEY REGION. LATEST MODEL RUNS SUGGEST THAT PERHAPS THIS RIPPLE
MAY BE A LITTLE FARTHER SOUTH THAN PREVIOUSLY EXPECTED.
THUS...THIS WOULD LIMIT THE AMOUNT OF SFC BASED INSTABILITY TO
REACH FARTHER NORTH INTO OUR AREA. GIVEN SUCH A STRONG SHEAR
ENVIRONMENT...IT WOULDN'T TAKE MUCH CAPE TO PRODUCE LOW TOP
CONVECTION WITH DAMAGING WINDS AND ISOLATED TORNADOES. AS OF
NOW...THIS RISK MAY BE MORE GEARED FOR POINTS ALONG AND SOUTH OF
THE OHIO RIVER. WILL HAVE TO MONITOR MODEL AND OBSERVATIONAL
TRENDS TO SEE WHAT WILL TRANSPIRE LATE TONIGHT INTO THE FIRST PART
OF MONDAY. WILL TWEAK ZONES/GRIDS FOR NON DIURNAL TEMPERATURES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST ON MONDAY.
ANY SVR WX THAT MAY FORM SHOULD BE OVER BY MID AFTERNOON WITH
LOSS OF INSTABILITY AS THE COLD FRONT MOVES THROUGH OHIO AND
COLDER AIR FILTERS IN. SHOWERS WILL END DURING THE
EVENING...LEAVING FLOOD PROBLEMS DUE TO RISING RIVERS.
TEMPERATURES WILL FALL DURING THE DAY MONDAY AFTER EARLY HIGHS IN
THE LOWER 50S TO LOWER 60S.

A FEW SHOWERS MAY LINGER IN THE SOUTHEAST EARLY MONDAY NIGHT
BEFORE HIGH PRESSURE BRINGS DRY WEATHER TO ALL ZONES BY TUESDAY
MORNING. THE DRY CONDITIONS WILL STAY AROUND THROUGH TUESDAY NIGHT
AS THE HIGH MOVES EAST. TEMPERATURES WILL RISE MAINLY INTO THE 40S
ON TUESDAY IN THE COOLER AIRMASS ASSOCIATED WITH THE HIGH.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SYSTEM MOVING THRU SRN CANADA TO PUSH A WEAK COLD FRONT SOUTH
THRU THE OHIO VALLEY EARLY WEDNESDAY. BEST DYNAMICS AND MOISTURE
TO REMAIN WELL TO OUR NORTH SO THEREFORE WL CONTINUE DRY FCST WITH
FROPA AND ONLY INDICATE A FEW CLOUDS.

HIGH PRESSURE WILL REESTABLISH ITSELF AGAIN LATER WED INTO THURSDAY.
UPPER LEVEL FLOW BACKS IN RESPONSE TO SYSTEM MOVING INTO THE PLAINS
AT THE END OF THE WEEK INTO THE WEEKEND. MODEL SOLN/S INDICATE SOME
DIFFERENCES IN TIMING...WITH MORE PHASING INDICATED BY GFS THAN
ECMWF. AT THIS POINT GIVEN UNCERTAINTY REGARDING TIMING...WL BLEND
LOW CHC POPS INTO THE WEST ON FRIDAY AND THEN A HIGHER CHC ON
SATURDAY WHEN A SLOW MOVING FRONT PUSHES INTO THE REGION.

AS FOR TEMPERATURES...THEY SHOULD AVERAGE SLIGHTLY ABOVE NORMAL
TUESDAY THROUGH THURSDAY...WITH TWO CATEGORIES ABOVE NORMAL FRIDAY
AND THEN NEAR OR SLIGHTLY ABOVE NORMAL NEXT WEEKEND.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
A VIGOROUS STORM SYSTEM WILL LIFT NE OUT OF THE SOUTHERN PLAINS TO
THE OHIO VALLEY TONIGHT INTO MONDAY. SHOWERS AND EMBEDDED
THUNDERSTORMS ARE EXPECTED IN THE MOIST AND UNSTABLE AIRMASS OUT
AHEAD OF THE SYSTEM.

RAINFALL IS EXPECTED TO AFFECT THE REGION IN TWO WAVES. SFC LOW
WILL RIPPLE ALONG FRONTAL BOUNDARY FROM MISSOURI THIS EVENING TO
NE OHIO BY 12Z. STRONG...MOIST ASCENT AHEAD OF THE LOW WILL
PRODUCE NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS. CIGS FOR THE
MOST PART SHOULD REMAIN IN THE MVFR CATEGORY...ALTHOUGH SOME IFR
VSBYS IN MODERATE TO HEAVY RAIN CAN NOT BE RULED OUT. SECOND WAVE
OF LOW PRESSURE WILL ALSO LIFT NE OUT OF MISSOURI THEN INTO THE
OHIO VALLEY BETWEEN 12Z AND 18Z MONDAY. THIS FEATURE WILL ALLOW A
COLD FRONT TO MOVE SOUTHWARD THROUGH THE REGION. MODERATE TO GUSTY
SOUTH TO SOUTHWEST WIND WILL VEER TO THE NORTH AND WILL GUST TO 30
KNOTS AT TIMES. WIDESPREAD RAIN SHOULD OCCUR BEHIND THE FRONT AS
FORCING ABOVE THE FRONTAL BOUNDARY CONTINUES. CIGS MAY BE THE
LOWEST RIGHT BEHIND THE FRONT IN A SHALLOW POST-FRONTAL INVERSION
ENVIRONMENT. SOME MODELS ARE HINTING THAT A LITTLE SNOW MAY MIX
IN WITH THE PCPN BEFORE IT EXITS QUICKLY TO THE EAST BETWEEN 18Z
AND 00Z TUESDAY. AM NOT CONFIDENT ON THIS CHANGE OVER AS PCPN MAY
END BEFORE ENOUGH COLD AIR IS REALIZED. WILL CONTINUE TO MONITOR
LATER MODEL FORECASTS FOR POTENTIAL CHANGES. OTHERWISE...ONCE COLD
FRONT SWEEPS THROUGH...ALL PCPN SHOULD BE OVER WITH BY 00Z. SFC
HIGH PRESSURE WILL THEN BUILD INTO THE REGION MONDAY
NIGHT...ALLOWING SKIES TO CLEAR FROM N TO SOUTH...WHICH WILL MARK
A RETURN TO VFR CONDITIONS.

OUTLOOK...MVFR CEILINGS TO CONTINUE INTO MONDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH MONDAY EVENING FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH MONDAY EVENING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH MONDAY EVENING FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...CONIGLIO/HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...CONIGLIO/HICKMAN
LONG TERM...AR
AVIATION...HICKMAN
Hazardous weather outlook, Feb 28, 1:53 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
153 AM EST MON FEB 28 2011

INZ050-058-059-OHZ026-034-035-042>046-051>053-060>062-010700-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
153 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ066-073>075-080-KYZ091>093-OHZ054>056-063>065-070>074-077>082-088-
010700-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
153 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ089-090-094>100-010700-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
153 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Feb 28, 12:00 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 AM EST MON FEB 28 2011

OHZ026-034-035-042>044-051-052-280700-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
INCLUDING THE CITIES OF...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...PIQUA...URBANA
1200 AM EST MON FEB 28 2011

...SCATTERED DENSE FOG AFFECTING THE REGION...

A WARM...MOIST ATMOSPHERE WAS RIDING UP OVER WHAT IS LEFT OF THE
SNOWFALL. THIS IN COMBINATION WITH PERIODS OF HEAVY RAIN FROM
SCATTERED SHOWERS AND THUNDERSTORMS WAS PRODUCING SCATTERED DENSE
FOG. VISIBILITIES AT TIMES COULD DROP TO LESS THAN A QUARTER OF A
MILE IN THE DENSE FOG.

MOTORISTS ARE URGED TO USE CAUTION TONIGHT WHEN TRAVELING.
REMEMBER TO USE THE LOW BEAM ON YOUR HEADLIGHTS WHEN TRAVELING IN
THE FOG.

SITES
Local storm report, Feb 28, 2:51 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
251 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLOOD            2 S BOTKINS             40.44N 84.18W
02/28/2011                   SHELBY             OH   TRAINED SPOTTER

            CO CO RAHS OBSERVER 3.1 NNW OF ANNA REPORTS RAIN HAS
            MELTED 6 INCHES OF SNOW COVER. SMALL STREAM FLOODING AND
            ROADS WITH WATER COMING OFF OF THE FIELDS.

&&

JOHNF

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 6 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Auglaize

When
February 28, 2:59 AM EST to 6:45 AM EST
Where
Auglaize County, Wapakoneta to 0.96 mi NNW of Wapakoneta
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.570, -84.200

Multiple homes were flooded with water rescues necessary.

Flash Flood, Darke

When
February 28, 3:32 AM EST to 6:00 AM EST
Where
Darke County, Versailles to 0.76 mi N of Versailles
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.220, -84.480

Roads were closed with over two feet of water on them due to heavy rain and snow melt.

Flash Flood, Logan

When
February 28, 4:39 AM EST to 6:45 AM EST
Where
Logan County, Rushsylvania to 1.3 mi SE of Rushsylvania
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.470, -83.670

A house was flooded and people were evacuated due to flash flooding.

Flash Flood, Logan

When
February 28, 4:39 AM EST to 6:45 AM EST
Where
Logan County, Huntsville to 1.19 mi NNE of Cherokee
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.430, -83.800

Multiple streets were flooded due to heavy rain.

Flash Flood, Logan

When
February 28, 4:39 AM EST to 6:45 AM EST
Where
Logan County, Bellefontaine to 1.19 mi E of Bellefontaine
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.370, -83.770

Multiple roads were closed due to flash flooding.

Thunderstorm Wind, Montgomery

When
February 28, 4:51 AM EST to 4:52 AM EST
Where
Montgomery County, 0.67 mi NNW of Dayton General South
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.589, -84.225

Measurement was taken at KMGY Dayton-Wright Brothers Airport.

Thunderstorm Wind, Butler

When
February 28, 5:00 AM EST to 5:04 AM EST
Where
Butler County, Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.430, -84.370

One tree and several large tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
February 28, 5:00 AM EST to 5:04 AM EST
Where
Madison County, 4 mi SW of London
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.839, -83.503

A few barns were damaged and numerous tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
February 28, 5:14 AM EST to 5:18 AM EST
Where
Hamilton County, 0.64 mi ENE of Cincinnati to 0.64 mi ENE of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.123, -84.539

Numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clinton

When
February 28, 5:25 AM EST to 5:26 AM EST
Where
Clinton County, 1.33 mi WSW of (Iln)wilmington Arpk
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.421, -83.822

Wind gust was measured at the National Weather Service office.

Flash Flood, Mercer

When
February 28, 5:38 AM EST to 6:45 AM EST
Where
Mercer County, Celina to 1.49 mi WSW of Celina Lakefield Arp
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.550, -84.570

Multiple homes were flooded with water coming into the windows. Evacuations were also necessary across the flooded area.

Thunderstorm Wind, Licking

When
February 28, 5:46 AM EST to 5:50 AM EST
Where
Licking County, 2 mi N of Granville
Measured
56 kt (64 mph) estimated gust
Property damage
$24,000
Reported by
Trained Spotter
Coordinates
40.099, -82.520

Twelve power poles were snapped due to damaging thunderstorm winds.

Thunderstorm Wind, Licking

When
February 28, 5:50 AM EST to 5:53 AM EST
Where
Licking County, 1.95 mi S of Vanatta to 1.84 mi NW of Newark
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.092, -82.435

Numerous trees were uprooted or snapped off due to damaging thunderstorm winds. A house had the roof removed and the garage collapsed due to the winds. Several large pine trees landed on outbuildings, carports, and homes.

Thunderstorm Wind, Fairfield

When
February 28, 5:53 AM EST to 6:00 AM EST
Where
Fairfield County, Baltimore to 1 mi NNE of Pleasantville
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.850, -82.600

Two large trees were reported down, heavy patio furniture was thrown, and a brick wall was broken into pieces due to damaging thunderstorm winds.

Thunderstorm Wind, Licking

When
February 28, 5:53 AM EST to 5:54 AM EST
Where
Licking County, Newark Heath Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.020, -82.470

Thunderstorm Wind, Highland

When
February 28, 5:55 AM EST to 6:00 AM EST
Where
Highland County, Samantha to 1 mi E of Highland
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.280, -83.600

A carport was blown fifty feet, a shed was destroyed, and a fence was damaged due to thunderstorm winds.

Thunderstorm Wind, Franklin

When
February 28, 5:55 AM EST to 5:56 AM EST
Where
Franklin County, (Lck)rckenbckr Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.820, -82.930

Thunderstorm Wind, Clermont

When
February 28, 5:59 AM EST to 6:03 AM EST
Where
Clermont County, Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.970, -84.080

Trees and power lines were reported down due to damaging thunderstorm winds.

Tornado, Fairfield

When
February 28, 6:00 AM EST to 6:03 AM EST
Where
Fairfield County, 2.25 mi NNE of Thurston to 1.28 mi NNW of New Salem
Rating
EF1
Path length
2.41 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.861, -82.537

The tornado touched down south of Millersport near the intersection of Millersport Road and Canal Road where tree damage was observed. The tornado then continued to the east and directly hit a farm on the north side of Canal Road. At this location, metal grain bins were tossed and rolled and trees were uprooted. A masonry wall was also flattened and numerous objects were impaled into the ground as well. A newly constructed barn had the roof removed and numerous pieces of sheet metal were strewn into adjoining fields. The tornado then continued on and hit two residences on Lake Road. A modular home had the roof completely removed and tossed and trees were uprooted. A barn was completely destroyed in the area as well. At another residence, one of the exterior walls was buckled from the wind blowing the door of the home open. Corn debris from a nearby field was driven into the ground. A stick was found driven into the siding on the front of the home.

Thunderstorm Wind, Brown

When
February 28, 6:08 AM EST to 6:12 AM EST
Where
Brown County, Hamersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.920, -83.980

Trees and power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Brown

When
February 28, 6:10 AM EST to 6:14 AM EST
Where
Brown County, Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.180, -83.920

Shingles were torn off of a roof of a house due to damaging thunderstorm winds.

Thunderstorm Wind, Highland

When
February 28, 6:10 AM EST to 6:14 AM EST
Where
Highland County, Rainsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.220, -83.430

Trees and power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Ross

When
February 28, 6:15 AM EST to 6:25 AM EST
Where
Ross County, 3 mi N of Chillicothe to 5 mi SSE of Chillicothe
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.373, -82.980

A small metal shed was destroyed, trees were down, and power lines were down due to damaging thunderstorm winds.

Thunderstorm Wind, Ross

When
February 28, 6:15 AM EST to 6:16 AM EST
Where
Ross County, 3 mi N of Chillicothe
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
39.373, -82.980

Thunderstorm Wind, Fairfield

When
February 28, 6:20 AM EST to 6:24 AM EST
Where
Fairfield County, Millersport
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.900, -82.530

Two homes were damaged due to thunderstorm winds.

Thunderstorm Wind, Hocking

When
February 28, 6:20 AM EST to 6:24 AM EST
Where
Hocking County, Rockbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.580, -82.530

Numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hocking

When
February 28, 6:25 AM EST to 6:32 AM EST
Where
Hocking County, Logan to 3 mi ENE of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.530, -82.420

Numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Pike

When
February 28, 6:30 AM EST to 6:34 AM EST
Where
Pike County, Piketon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.070, -83.020

Multiple trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hocking

When
February 28, 6:33 AM EST to 6:37 AM EST
Where
Hocking County, Union Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.470, -82.370

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
February 28, 7:03 AM EST to 7:07 AM EST
Where
Scioto County, Minford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.850, -82.850

A tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
February 28, 7:08 AM EST to 7:12 AM EST
Where
Scioto County, Wheelersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.730, -82.830

A tree was reported down due to damaging thunderstorm winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280187, 280188, 280014, 280016, 280017, 279078, 279079, 279093, 279098, 279113, 280189, 279788, 279803, 279786, 279787, 279784, 279785, 279789, 279804, 279791, 279117, 279792, 279794, 279795, 279797, 279798, 279799, 279793, 279800, 279801, 279802.